Alert archive / Michigan / Gale Warnings in 2023
Gale Warning 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Apr 5, 2023, 12:22 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2023, 12:22 PM EDT (16:22 UTC)
- Expired
- Apr 5, 2023, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
688 WHUS73 KGRR 051622 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1222 PM EDT Wed Apr 5 2023 LMZ844>849-060000- /O.UPG.KGRR.SC.Y.0044.000000T0000Z-230406T0000Z/ /O.NEW.KGRR.GL.W.0013.230405T1622Z-230406T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1222 PM EDT Wed Apr 5 2023 ...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots with gusts up to 45 knots and waves 4 to 7 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
2 follow-up statements
242 WHUS73 KGRR 051857 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 257 PM EDT Wed Apr 5 2023 LMZ844>849-060000- /O.CON.KGRR.GL.W.0013.000000T0000Z-230406T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 257 PM EDT Wed Apr 5 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots with gusts up to 45 knots and waves 4 to 7 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
133 WHUS73 KGRR 060001 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 801 PM EDT Wed Apr 5 2023 LMZ844-845-060815- /O.EXP.KGRR.GL.W.0013.000000T0000Z-230406T0000Z/ /O.NEW.KGRR.SC.Y.0045.230406T0001Z-230406T2200Z/ St Joseph to South Haven MI-South Haven to Holland MI- 801 PM EDT Wed Apr 5 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THURSDAY... ...GALE WARNING HAS EXPIRED... * WHAT...West winds to 30 knots and waves 3 to 6 feet. * WHERE...St Joseph to Holland. * WHEN...Until 6 PM EDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ846>849-060815- /O.EXP.KGRR.GL.W.0013.000000T0000Z-230406T0000Z/ /O.NEW.KGRR.SC.Y.0045.230406T0001Z-230407T0800Z/ Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 801 PM EDT Wed Apr 5 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT FRIDAY... ...GALE WARNING HAS EXPIRED... * WHAT...West winds to 30 knots and waves 5 to 8 feet. * WHERE...Holland to Manistee. * WHEN...Until 4 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Apr 5, 10:14 AM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 5, 10:14 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 1014 AM EDT Wed Apr 5 2023 LATEST UPDATE... Update .UPDATE... Issued at 1010 AM EDT Wed Apr 5 2023 The flood watch was allowed to expire. We did issue an areal flood advisory for parts of the watch area and several river forecast points are under a warning. By noon based on the latest trends it appears the bulk of the heaviest rain will be east of the region. We will then focus on the cold front that arrives in the afternoon but that precipitation should last less than an hour and may very well be scattered. && .DISCUSSION...(Today through next Tuesday) Issued at 325 AM EDT Wed Apr 5 2023 - Severe weather potential today - A warm front lifting north through our area early to mid morning and a cold front approaching from the west will set the stage for strong to severe storms today. The relatively best chance for svr wx will come from mid to late morning through the afternoon. There is potential for wind and hail and possibly isolated tornadoes given a very favorable kinematic environment with strong deep layer shear conducive to supercell formation. 00Z HREF guidance suggests the sig tor parameter will reach 2-3 across portions of our area this aftn just ahead of the front which is pretty significant for our area. A fairly unidirectional wind profile with height once the warm front lifts north of our area in conjunction with strong deep layer shear suggests potential for splitting supercells. The warm front should already be located from near Pentwater ese to Alma by 12Z this morning. How favorable the thermodynamic environment will become is more questionable. However the 00Z HREF continues to suggest sb/mu cape values will reach 1000-1500 j/kg ahead of the front. This is more than sufficient for potentially robust convective development in conjunction with favorable lift, moisture and deep layer shear. It is a complex fcst with a possibility that extensive morning clouds and scattered showers and storms may keep the atmosphere fairly worked over and mitigate the svr wx threat for our area. However current rgnl radar trends really don't support this as the most likely outcome (although convection currently over northern Missouri could reach our area by mid morning). Cold lake MI waters would also cause sfc based convection to weaken considerably. All things considered though we believe there is potential for severe wx including an isolated tornado or two later today. - Fair weather returns late this week - A high pressure ridge will gradually build in from the west and bring fair wx late this week and it will turn much cooler Thursday and Friday. Temps will undergo a gradual moderating trend this weekend. No significant pcpn events are expected for the upcoming week after the rain and convection today. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 745 AM EDT Wed Apr 5 2023 Thunderstorms will bring brief IFR conditions this morning into this afternoon. LLWS of around 50 knots between the surface and 2000 feet will persist this morning. Thunderstorms with downburst winds over 40 knots and large hail can be expected this morning into early afternoon. Surface winds will gust to 30 knots even without thunderstorms today. The heavy storms will move east this afternoon with improving conditions this evening behind the cold front. && .MARINE... Issued at 325 AM EDT Wed Apr 5 2023 Winds and waves will remain hazardous to small craft through Thursday. In addition thunderstorms will pose a hazard to mariners today with potential for frequent lightning, large hail, and briefly stronger wind gusts to gale or storm force. && .HYDROLOGY... Issued at 325 AM EDT Wed Apr 5 2023 Thunderstorms today could bring locally heavy rain with precipitable water values way up to around 1.5 inches this morning. Given antecedent saturated conditions, water will runoff into area rivers and streams and contribute to rising water levels. In addition, ponding of water in low lying and poor drainage areas will occur easier than usual given saturated grounds. Persons living along rivers or their tributaries should pay close attention to the river forecasts over the next few days and have a plan to respond if flood waters rise. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849. && UPDATE...MJS DISCUSSION...Laurens AVIATION...Ostuno HYDROLOGY...Laurens MARINE...Laurens
Hazardous weather outlook, Apr 5, 3:47 AM EDT, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 347 AM EDT Wed Apr 5 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 347 AM EDT Wed Apr 5 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Occasional thunderstorms are expected this morning through the afternoon. Damaging wind gusts, large hail, and isolated tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. LMZ844>849-060800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 347 AM EDT Wed Apr 5 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be hazardous to small craft today. Thunderstorms will pose a hazard to mariners today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds and waves will be hazardous to small craft Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Local storm report, Apr 5, 10:45 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1045 AM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM TSTM WND GST 17 W KEELER 42.12N 86.49W
04/05/2023 M49 MPH LMZ844 MI MESONET
MESONET STATION XSTJ ST. JOSEPH PIER.
0759 AM TSTM WND GST 2 ESE NORTH DORR 42.76N 85.73W
04/05/2023 M47 MPH ALLEGAN MI MESONET
MESONET STATION AV010 NORTH DORR.
0955 AM TSTM WND GST SPARTA 43.16N 85.71W
04/05/2023 M47 MPH KENT MI TRAINED SPOTTER
1001 AM TSTM WND GST 2 SSW COMSTOCK PARK 43.01N 85.68W
04/05/2023 M46 MPH KENT MI MESONET
MESONET STATION CW2389 WALKER.
0800 AM TSTM WND GST 3 SSW SOUTH HAVEN 42.36N 86.29W
04/05/2023 M45 MPH VAN BUREN MI MESONET
MESONET STATION MISHV 3.1 S SOUTH HAVEN
(MAWN).
1000 AM TSTM WND GST MEARS 43.68N 86.41W
04/05/2023 M44 MPH OCEANA MI MESONET
MESONET STATION MIMEA MEARS (MAWN).
0855 AM TSTM WND GST 4 S IONIA 42.93N 85.07W
04/05/2023 M41 MPH IONIA MI AWOS
AWOS STATION KY70 IONIA COUNTY ARPT.
1000 AM TSTM WND GST 3 E WRIGHT 43.12N 85.76W
04/05/2023 M41 MPH KENT MI MESONET
MESONET STATION MISPT 2.7 E WRIGHT (MAWN).
0943 AM TSTM WND GST 1 SSE SPRINGFIELD 42.32N 85.23W
04/05/2023 M39 MPH CALHOUN MI ASOS
ASOS STATION KBTL BATTLE CREEK EXECUTIVE
AIRPORT.
0846 AM TSTM WND GST 4 E ALLEGAN 42.52N 85.77W
04/05/2023 M38 MPH ALLEGAN MI MESONET
MESONET STATION DW6933 ALLEGAN.
1021 AM TSTM WND DMG 3 ESE ROCKFORD 43.12N 85.50W
04/05/2023 KENT MI TRAINED SPOTTER
LARGE TREE DOWN ON POWER LINE.
&&Local storm report, Apr 5, 10:55 AM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1055 AM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM TSTM WND GST 4 S IONIA 42.93N 85.07W
04/05/2023 M41 MPH IONIA MI AWOS
AWOS STATION KY70 IONIA COUNTY ARPT.
&&
MWSLocal storm report, Apr 5, 10:56 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1056 AM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND GST 3 WNW DOWLING 42.53N 85.30W
04/05/2023 M37 MPH BARRY MI MESONET
MESONET STATION MIPCC 2.6 W DOWLING (MAWN).
&&
MWSLocal storm report, Apr 5, 10:59 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1059 AM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
04/05/2023 M47 MPH KALAMAZOO MI ASOS
ASOS STATION KAZO KALAMAZOO/BC INTL AIRPORT.
&&
MWSLocal storm report, Apr 5, 11:04 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1104 AM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND GST 2 SSW CASCADE 42.88N 85.52W
04/05/2023 M56 MPH KENT MI ASOS
&&
MWSLocal storm report, Apr 5, 12:02 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 PM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND GST 1 W ENTRICAN 43.35N 85.18W
04/05/2023 M45 MPH MONTCALM MI MESONET
MESONET STATION MIENT 1.1 W ENTRICAN (MAWN).
&&
MWSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:04 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Ingham, Ionia | 34 min |
| Apr 5, 12:08 AM EDT | Special Marine Warning | GRR | 18 min | |
| Apr 5, 1:21 AM EDT | Special Marine Warning | GRR | 54 min | |
| Apr 5, 3:21 AM EDT | Special Weather Statement | GRR | Mason | 54 min |
| Apr 5, 5:07 AM EDT | Special Weather Statement | GRR | Muskegon | 23 min |
| Apr 5, 6:44 AM EDT | Special Marine Warning | GRR | 61 min | |
| Apr 5, 7:18 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo, Van Buren | 42 min |
| Apr 5, 7:29 AM EDT | Special Marine Warning | GRR | 31 min | |
| Apr 5, 7:46 AM EDT | Special Weather Statement | GRR | Ionia, Kent, Ottawa | 59 min |
| Apr 5, 8:02 AM EDT | Special Weather Statement | GRR | Clinton, Gratiot | 58 min |
| Apr 5, 8:22 AM EDT | Special Weather Statement | GRR | Isabella, Mecosta, Montcalm | 53 min |
| Apr 5, 8:45 AM EDT | Special Marine Warning | GRR | 90 min | |
| Apr 5, 9:12 AM EDT | Areal Flood Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 7 more | 6 hr |
| Apr 5, 9:18 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kalamazoo, Van Buren | 57 min |
| Apr 5, 9:54 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 42 min |
| Apr 5, 9:58 AM EDT | Severe Thunderstorm Warning | GRR | Eaton | 47 min |
| Apr 5, 10:14 AM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ingham | 61 min |
| Apr 5, 10:17 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 37 min |
| Apr 5, 10:34 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 41 min |
| Apr 5, 10:38 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 52 min |
| Apr 5, 10:54 AM EDT | Severe Thunderstorm Warning | GRR | Barry | 34 min |
| Apr 5, 11:12 AM EDT | Severe Thunderstorm Warning | GRR | Eaton | 46 min |
| Apr 5, 11:26 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 50 min |
| Apr 5, 11:37 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 53 min |
| Apr 5, 11:53 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 49 min |
| Apr 5, 11:54 AM EDT | River Flood Warning | GRR | Newaygo | 6 days |
| Apr 5, 11:54 AM EDT | River Flood Warning | GRR | Newaygo | 6 days |
| Apr 5, 11:54 AM EDT | River Flood Warning | GRR | Kent | 5 days |
| Apr 5, 11:54 AM EDT | River Flood Warning | GRR | Ottawa | 8 days |
| Apr 5, 11:54 AM EDT | River Flood Warning | GRR | Ingham | 34 hr |
| Apr 5, 3:49 PM EDT | River Flood Warning | GRR | Clinton | 52 hr |
| Apr 5, 3:49 PM EDT | River Flood Warning | GRR | Ingham | 64 hr |
| Apr 5, 3:49 PM EDT | River Flood Warning | GRR | Ionia | 4 days |
| Apr 5, 3:49 PM EDT | River Flood Warning | GRR | Kent | 4 days |
| Apr 5, 3:49 PM EDT | River Flood Warning | GRR | Kent | 6 days |
| Apr 5, 3:49 PM EDT | River Flood Warning | GRR | Kent | 5 days |
| Apr 5, 6:02 PM EDT | River Flood Warning | GRR | Gratiot | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.